Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, August 21, 2013

August 21, 2013 · NWS GRB · 21 events in 14 counties and zones

A broken line of severe storms developed in an unstable air mass ahead of an advancing cold front. The storms produced large hail and damaging wind gusts, at times in excess of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$224,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A broken line of severe storms developed in an unstable air mass ahead of an advancing cold front. The storms produced large hail and damaging wind gusts, at times in excess of 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM CST, 3 hours earlier.

Area forecast discussion, Aug 21, 1:10 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
210 PM CDT WED AUG 21 2013

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND THURSDAY
ISSUED AT 206 PM CDT WED AUG 21 2013

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW A STRONG COLD
FRONT MOVING OVER THE FAR WESTERN UPPER PENINSULA AND NORTHWEST
WISCONSIN EARLY THIS AFTERNOON.  MOISTURE CONVERGENCE ALONG THE
FRONT LOOKS GOOD...AND ML CAPES ARE BUILDING BETWEEN 2K-3K J/KG
AHEAD OF THE BOUNDARY.  RETURNS ON RADAR ARE PICKING UP ALONG THE
FRONT AS INHIBITION ERODES BELOW 50 J/KG.  WITH 0-6KM BULK SHEAR
VALUES AROUND 25-30 KTS...CONDITIONS REMAIN CONDUCIVE FOR SEVERE
THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON.  THE NSSL WRF SEEMS
TO BE DOING THE BEST OUT OF THE MESOMODELS...AND SHOWS CONVECTION
RAMPING UP IN A LINEAR FASHION BETWEEN 19-21Z.  BY THE END OF THIS
PERIOD...CONVECTION WILL BE MOVING INTO N-C WISCONSIN BEFORE
PROGRESSING INTO CENTRAL AND NORTHEAST WISCONSIN BY 00Z.  STILL
LOOKING AT MULTI-CELLS AND SMALL BOWING SEGMENTS AS THE STORM
MODE...WHICH WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. ANOTHER WRINKLE IS THE WEAK LITTLE SHORTWAVE OVER
SOUTHERN MINNESOTA.  THE RUC TAKES THIS FEATURE INTO SW WISCONSIN
THIS EVENING...AND NOT SURE HOW MUCH THIS WILL IMPACT THUNDERSTORMS
ALONG THE FRONT.  SEVERE WEATHER IS THE OBVIOUS FORECAST CONCERN.

TONIGHT...SHORTWAVE TROUGH MOVING ACROSS ONTARIO WILL PUSH A COLD
FRONT SOUTHEAST ACROSS CENTRAL AND NORTHEAST WISCONSIN THIS
EVENING.  SOUTH SOUTHWEST FLOW AHEAD OF THE FRONT WITH PWATS UPWARDS
OF 1.75 INCHES WILL PREVENT TEMPS FROM FALLING TOO FAST THIS
EVENING...WHICH SHOULD PROLONG THE SEVERE THREAT UNTIL THE FRONT
CLEARS THE AREA.  BECAUSE INSTABILITY WILL BE DECREASING...THE LARGE
HAIL THREAT WILL DIMINISH AS WELL THROUGH THE EVENING.  BUT THINK
THERE IS ENOUGH POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS TO REACH
EAST-CENTRAL AND NORTHEAST WISCONSIN.  PRECIP WILL BE EXITING
EAST-CENTRAL EARLY OVERNIGHT AS MUCH DRIER AIR WILL FILTER SOUTH
BEHIND THE FRONT.  TEMPS WILL BE A LITTLE SLOWER TO COOL OFF...BUT
LOWS SHOULD STILL FALL INTO THE LOWER OR MIDDLE 50S NORTH...BUT HANG
IN THE MID 60S SOUTH.

THURSDAY...THE COLD FRONT WILL MOVE TO THE SOUTHERN GREAT LAKES BY
THE START OF THE PERIOD WHILE CANADIAN HIGH PRESSURE WILL BE
BUILDING SOUTHEAST FROM THE NORTHERN PLAINS.  THIS AIRMASS WILL BE
COOLER AND SIGNIFICANTLY LESS HUMID THAN THE ONE IT REPLACED.  UNDER
PLENTY OF SUN...HIGH TEMPS WILL REACH FROM THE MID 70S NORTH TO THE
LOW 80S SOUTH.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
ISSUED AT 206 PM CDT WED AUG 21 2013

PATTERN TO BECOME RATHER AMPLIFIED AS MOVE THROUGH THIS PERIOD AS
UPPER RIDGE BUILDS OVER THE CENTRAL US...INTO WESTERN LAKES.
MODELS HAVE GOOD CONTINUITY IN BIG PICTURE...BUT TEND TO DIFFER IN
CONVECTIVE DETAILS SUN ONWARD. MAIN ISSUE WILL BE HEAT LATER
PERIODS. ILL-DEFINED WARM FRONT EXPECTED TO LIFT NORTH
INTO/THROUGH STATE SUN. 850 MB TEMPS EXPECTED TO WARM SAT ONWARD
HITTING 20C EARLY IN WORK WEEK. IF MODELS SOUNDINGS
CORRECT...WOULD MIX UP TO THAT LEVEL YIELDING TEMPS AROUND 90 NEXT
MON THROUGH WED. QUESTION IS EFFECTS OF CLOUDS AND PCPN. LIKELY
TO BE ON EDGE OF CAP WITH CONVECTION NEAR OR OVER REGION. HAVE
TRENDED HIGHER POPS OVER NORTHERN WI WHERE ECMWF LINGERS FRONT.
HAVE USED BEST PERFORMING BLEND FOR TEMPS...BUMPING THEM UP A
DEGREE TO LESSEN CLIMO BIAS.

EARLY PERIODS/THU NIGHT INTO FRI NIGHT/PLEASANT WITH COOLER HIGH
PRESSURE AT THE SURFACE OVER REGION. CLEAR SKIES AND DRY
CONDITIONS TO LEAD TO COOLER NIGHTS AND MILD DAYS. HAVE SLOWED
APPROACH OF PCPN SAT GIVEN MODEL TRENDS.
&&

.AVIATION...FOR 18Z TAF ISSUANCE
ISSUED AT 1210 PM CDT WED AUG 21 2013

MAINLY VFR WEATHER EXPECTED TODAY UNTIL A COLD FRONT
ARRIVES IN NORTH CENTRAL WISCONSIN DURING THE AFTERNOON HOURS AND
MOVES ACROSS THE EASTERN PART OF THE STATE BY EARLY EVENING. IT WILL
BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND
BRIEF IFR CEILINGS AND VISIBILITIES. THE FRONT WILL EXIT TONIGHT
WITH CLEARING EXPECTED BY THURSDAY MORNING. GOOD FLYING WEATHER IS
EXPECTED THURSDAY THROUGH FRIDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....MPC
LONG TERM......TE
AVIATION.......MPC
Hazardous weather outlook, Aug 21, 1:48 PM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT WED AUG 21 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
248 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A
COLD FRONT MOVES ACROSS THE AREA. STORMS WILL MOVE OVER NORTH-
CENTRAL WISCONSIN THIS AFTERNOON...AND THEN MOVE INTO NORTHEAST WISCONSIN
AND THE FOX VALLEY EARLY THIS EVENING. DAMAGING WINDS AND LARGE
HAIL ARE EXPECTED TO BE THE GREATEST THREATS.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAT INDICES
WILL CLIMB INTO THE 90S OVER MOST OF CENTRAL AND NORTHEAST WISCONSIN
THIS AFTERNOON...WITH A FEW PLACES APPROACHING 100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE ALSO POSSIBLE THIS WEEKEND INTO THE MIDDLE PART OF
NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS
WOULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-222000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
248 PM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY SOUTH WINDS AND LARGE WAVES MAY BE A HAZARD TO SMALL CRAFT
IN THE LAKE MICHIGAN NEAR SHORE WATERS NORTH OF STURGEON BAY
THROUGH THIS EVENING.

IN ADDITION...STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD PRODUCE STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THIS WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WOULD
BECOME SEVERE.

MPC/TE

In the hours before

Special weather statement, Aug 21, 1:30 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT WED AUG 21 2013

WIZ005-010>012-018-019-212045-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
230 PM CDT WED AUG 21 2013

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS NORTHWEST
WISCONSIN AND WESTERN UPPER MICHIGAN THIS AFTERNOON...

STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS ASHLAND AND
BAYFIELD COUNTIES IN NORTHWEST WISCONSIN...AND ACROSS FAR WESTERN
UPPER MICHIGAN THIS AFTERNOON. THESE STORMS WERE MOVING TO THE
EAST AT 35 MPH. THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS
NORTH-CENTRAL WISCONSIN BETWEEN 3 PM AND 6 PM. SOME OF THE STORMS
MAY CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.
BOATERS AND CAMPERS SHOULD CONSIDER SEEK SHELTER UNTIL THE STORMS
PASS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

ECKBERG
Special weather statement, Aug 21, 2:01 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
301 PM CDT WED AUG 21 2013

WIZ005-010>012-018-019-212215-
VILAS-ONEIDA-FOREST-FLORENCE-LINCOLN-LANGLADE-
INCLUDING THE CITIES OF...EAGLE RIVER...RHINELANDER...CRANDON...
TOMAHAWK...ANTIGO
301 PM CDT WED AUG 21 2013

...STRONG TO SEVERE THUNDERSTORMS DEVELOPING ACROSS NORTHWEST
WISCONSIN AND WESTERN UPPER MICHIGAN THIS AFTERNOON...

STRONG TO SEVERE THUNDERSTORMS DEVELOPED ACROSS ASHLAND AND
BAYFIELD COUNTIES IN NORTHWEST WISCONSIN...AND ACROSS FAR WESTERN
UPPER MICHIGAN THIS AFTERNOON. THESE STORMS WERE MOVING TO THE
EAST AT 35 MPH. THIS LINE OF THUNDERSTORMS SHOULD REACH
WINCHESTER BY 345 PM CDT...AND BOULDER JUNCTION AND LAC DU
FLAMBEAU BY 430 PM CDT. SOME OF THE STORMS MAY CONTAIN DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL. BOATERS AND CAMPERS
SHOULD CONSIDER SEEK SHELTER UNTIL THE STORMS PASS. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

WOLF
Local storm report, Aug 21, 3:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
459 PM CDT WED AUG 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             EAGLE RIVER             45.91N 89.25W
08/21/2013  M0.50 INCH       VILAS              WI   LAW ENFORCEMENT

            DIME SIZE HAIL

0454 PM     TSTM WND GST     EAGLE RIVER             45.91N 89.25W
08/21/2013  M38 MPH          VILAS              WI   LAW ENFORCEMENT

&&

ASHLEYW
Special weather statement, Aug 21, 3:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
459 PM CDT WED AUG 21 2013

WIZ005-010-011-212300-
FOREST-ONEIDA-VILAS-
459 PM CDT WED AUG 21 2013

...STRONG THUNDERSTORM OVER EASTERN VILAS COUNTY...

AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL VILAS COUNTY...MOVING EAST AT
35 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE...ALONG WITH HALF INCH
HAIL.

ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PHELPS BY 510 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

ECKBERG/BERSCH

The radar

The Marquette radar (KMQT), 105 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Hail, Florence

When
August 21, 4:10 PM CST
Where
Florence County, 4.37 mi ESE of Tipler
Measured
1 in hail
Reported by
Public
Coordinates
45.890, -88.550

The public reported 1.00 inch diameter hail at Lost Lake or approximately 4 miles East-Southeast of the town of Tipler.

Hail, Forest

When
August 21, 4:35 PM CST
Where
Forest County, 0.69 mi S of Argonne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.660, -88.880

A trained spotter reported 1.00 inch diameter hail near the town of Argonne. The report was received via local television station WSAW-TV.

Thunderstorm Wind, Lincoln

When
August 21, 4:48 PM CST
Where
Lincoln County, 6.32 mi W of Schultz
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.280, -89.830

Thunderstorm winds downed trees 10 miles northwest of Merrill.

Thunderstorm Wind, Marinette

When
August 21, 5:13 PM CST
Where
Marinette County, 0.48 mi E of Athelstane
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.430, -88.090

A thunderstorm wind gust in excess of 60 mph knocked down numerous trees near Athelstane.

Thunderstorm Wind, Marinette

When
August 21, 5:45 PM CST
Where
Marinette County, 0.49 mi E of Mc Allister
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.330, -87.710

A trained spotter reported trees down in the town of Wagner.

Thunderstorm Wind, Oconto

When
August 21, 5:55 PM CST
Where
Oconto County, 2.85 mi NE of Lena
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.980, -88.010

A trained spotter reported an estimated 60 mph wind gust 3 miles NE of the town of Lena.

Thunderstorm Wind, Shawano

When
August 21, 6:10 PM CST to 6:15 PM CST
Where
Shawano County, 0.98 mi W of Morgan to 0.49 mi E of Gresham
Measured
83 kt (96 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
44.880, -88.840

A severe thunderstorm with estimated winds of 85 to 95 mph, caused damage to trees and two houses in Gresham. Both houses lost portions of the roof deck, in addition to several dozen trees on the property.

Thunderstorm Wind, Shawano

When
August 21, 6:20 PM CST
Where
Shawano County, 1.47 mi SSW of Thornton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.780, -88.690

Thunderstorm winds downed several trees west of Shawano.

Thunderstorm Wind, Door

When
August 21, 6:25 PM CST
Where
Door County, Baileys Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
45.070, -87.130

Thunderstorm winds knocked down power lines and tree branches near Baileys Harbor.

Thunderstorm Wind, Shawano

When
August 21, 6:25 PM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.780, -88.590

Thunderstorm winds either uprooted or snapped many trees in Shawano.

Thunderstorm Wind, Menominee (C)

When
August 21, 6:25 PM CST
Where
Menominee (C) County, 0.69 mi S of Keshena
Measured
65 kt (75 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
44.870, -88.630

Thunderstorm winds downed trees in Keshena. One tree fell onto a car and killed a 39 year old woman.

Thunderstorm Wind, Waupaca

When
August 21, 6:27 PM CST
Where
Waupaca County, 0.55 mi NW of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.626, -88.758

A trained spotter reported trees down on 14th Street in Clintonville. Time of event was estimated based on radar data.

Thunderstorm Wind, Shawano

When
August 21, 6:28 PM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.780, -88.590

A trained spotter reported a thunderstorm wind gust estimated at 70 mph.

Lightning, Marathon

When
August 21, 6:30 PM CST
Where
Marathon County, 0.49 mi NE of Wausau
Property damage
$99,000
Reported by
Newspaper
Coordinates
44.975, -89.623

A lightning strike sparked a fire which destroyed a duplex on Wausau's east side. No one was injured in the blaze. The time of this event was estimated based on news reports and radar data.

Funnel Cloud, Shawano

When
August 21, 6:37 PM CST
Where
Shawano County, 0.49 mi E of Bonduel
Reported by
Fire Department/Rescue
Coordinates
44.730, -88.440

A funnel cloud was spotted by local fire department personnel in Bonduel.

Thunderstorm Wind, Brown

When
August 21, 7:00 PM CST
Where
Brown County, 3.7 mi SW of Cormier
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.530, -88.120

Thunderstorm winds, estimated at 80 mph, took down several trees, numerous large limbs and blew off pieces of siding and shingles of several houses on the west side of Green Bay.

Thunderstorm Wind, Brown

When
August 21, 7:02 PM CST
Where
Brown County, 2.73 mi WNW of Ashwaubenon
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.488, -88.129

A thunderstorm wind gust of 62 mph was recorded at Austin Straubel Airport on the southwest side of Green Bay.

Hail, Outagamie

When
August 21, 7:05 PM CST
Where
Outagamie County, 1.96 mi WNW of Combined Locks
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.259, -88.357

A trained weather spotter reported 1.00 inch diameter hail at the intersection of Highway 441 and East College Avenue.

Thunderstorm Wind, Kewaunee

When
August 21, 7:20 PM CST
Where
Kewaunee County, 2.08 mi ESE of Duvall
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.660, -87.660

Thunderstorm winds estimated at 65 mph, knocked down several trees and tree limbs.

Thunderstorm Wind, Calumet

When
August 21, 7:50 PM CST
Where
Calumet County, 0.85 mi SE of Jericho
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.960, -88.260

Thunderstorm winds downed powerlines at the intersection of County Highway C and County Highway H.

Thunderstorm Wind, Calumet

When
August 21, 7:57 PM CST
Where
Calumet County, 1.64 mi ENE of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.040, -88.140

Thunderstorm winds uprooted several 3 to 4 foot diameter trees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Menominee (C)2013-08-2139FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470435, 470437, 470447, 470448, 470450, 470467, 470453, 470455, 470456, 470458, 470468, 470459, 470469, 470569, 470434, 470460, 470470, 470442, 470463, 470465, 470466.